Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 167, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 24, 2011, 9:40 AM EDT for Buchanan County, Dickenson County, Virginia; McDowell County, West Virginia. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2011, 9:40 AM EDT (13:40 UTC)
- Expired
- May 24, 2011, 10:30 AM EDT
- In force
- 50 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Buchanan County, VA, Dickenson County, VA, McDowell County, WV
The radar
The Charleston,WV radar (KRLX), 121 km from the middle of the area, began a volume at 13:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 9:53 AM EDT | HAIL 1.25 | Grundy, VA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 1.7 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 354 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 922 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
711
WUUS51 KRLX 241340
SVRRLX
VAC027-051-WVC047-241430-
/O.NEW.KRLX.SV.W.0167.110524T1340Z-110524T1430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
940 AM EDT TUE MAY 24 2011
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL BUCHANAN COUNTY IN VIRGINIA...
THIS INCLUDES THE CITY OF GRUNDY...
NORTH CENTRAL DICKENSON COUNTY IN VIRGINIA...
THIS INCLUDES THE CITIES OF...JOHN FLANNAGAN LAKE...HAYSI...BREAKS
INTERSTATE PARK...
SOUTHWESTERN MCDOWELL COUNTY IN WEST VIRGINIA...
* UNTIL 1030 AM EDT
* AT 938 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
BREAKS INTERSTATE PARK...AND MOVING EAST AT 35 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BIG
ROCK AND WAR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAIN WILL ALSO FALL FROM THIS SEVERE THUNDERSTORM...AND
WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES
AND SMALL STREAMS.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3717 8234 3728 8235 3735 8224 3741 8159
3720 8158 3719 8167 3723 8173 3720 8176
3716 8187
TIME...MOT...LOC 1340Z 267DEG 31KT 3726 8223
$$
094 follow-up statements
812
WWUS51 KRLX 241403
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1003 AM EDT TUE MAY 24 2011
VAC051-241413-
/O.CAN.KRLX.SV.W.0167.000000T0000Z-110524T1430Z/
DICKENSON VA-
1003 AM EDT TUE MAY 24 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL DICKENSON COUNTY
IS CANCELLED...
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3717 8217 3725 8222 3736 8210 3741 8159
3720 8158 3719 8167 3723 8173 3720 8176
3716 8187
TIME...MOT...LOC 1403Z 267DEG 31KT 3727 8198
$$
VAC027-WVC047-241430-
/O.CON.KRLX.SV.W.0167.000000T0000Z-110524T1430Z/
BUCHANAN VA-MCDOWELL WV-
1003 AM EDT TUE MAY 24 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM EDT
FOR SOUTHWESTERN MCDOWELL AND CENTRAL BUCHANAN COUNTIES...
AT 959 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED NEAR STACY...OR NEAR GRUNDY...MOVING EAST AT 35 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
OAKWOOD...JOLO...BRADSHAW...COALWOOD...CUCUMBER AND WAR
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HAIL UP TO 1.25 INCHES IN DIAMETER HAS BEEN REPORTED IN GRUNDY
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.
&&
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3717 8217 3725 8222 3736 8210 3741 8159
3720 8158 3719 8167 3723 8173 3720 8176
3716 8187
TIME...MOT...LOC 1403Z 267DEG 31KT 3727 8198
$$
09834
WWUS51 KRLX 241412
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1012 AM EDT TUE MAY 24 2011
VAC027-WVC047-241430-
/O.CON.KRLX.SV.W.0167.000000T0000Z-110524T1430Z/
BUCHANAN VA-MCDOWELL WV-
1012 AM EDT TUE MAY 24 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM EDT
FOR SOUTH CENTRAL MCDOWELL AND SOUTHERN BUCHANAN COUNTIES...
AT 1008 AM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70
MPH. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF STACY...OR 11 MILES
EAST OF GRUNDY...MOVING EAST AT 35 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JOLO...
BRADSHAW...WAR...COALWOOD AND CUCUMBER
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3717 8217 3723 8215 3730 8208 3741 8159
3720 8158 3719 8167 3723 8173 3720 8176
3716 8187
TIME...MOT...LOC 1413Z 267DEG 31KT 3726 8185
$$
09964
WWUS51 KRLX 241425
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1025 AM EDT TUE MAY 24 2011
VAC027-WVC047-241430-
/O.CON.KRLX.SV.W.0167.000000T0000Z-110524T1430Z/
BUCHANAN VA-MCDOWELL WV-
1025 AM EDT TUE MAY 24 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM EDT
FOR SOUTH CENTRAL MCDOWELL AND EAST CENTRAL BUCHANAN COUNTIES...
AT 1021 AM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70
MPH. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF WAR...MOVING EAST
AT 35 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CUCUMBER
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3719 8187 3723 8187 3730 8185 3737 8162
3720 8158 3719 8167 3723 8173 3720 8176
3716 8187
TIME...MOT...LOC 1425Z 272DEG 30KT 3723 8171
$$
09869
WWUS51 KRLX 241430
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1030 AM EDT TUE MAY 24 2011
VAC027-WVC047-241441-
/O.EXP.KRLX.SV.W.0167.000000T0000Z-110524T1430Z/
BUCHANAN VA-MCDOWELL WV-
1030 AM EDT TUE MAY 24 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MCDOWELL AND
EAST CENTRAL BUCHANAN COUNTIES HAS EXPIRED...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3719 8187 3723 8187 3730 8185 3737 8162
3720 8158 3719 8167 3723 8173 3720 8176
3716 8187
TIME...MOT...LOC 1425Z 272DEG 30KT 3723 8171
$$
09What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:53 AM EDT, 2 hours 47 minutes earlier.
Area forecast discussion, May 24, 6:53 AM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 653 AM EDT TUE MAY 24 2011 .SYNOPSIS... A SERIES OF WEAK DISTURBANCES IN THE UPPER ATMOSPHERE AND A FRONTAL BOUNDARY TO OUR NORTH WILL COMBINE TO BRING PERIODS OF SHOWERS AND THUNDERSTORMS THROUGH THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... VORT MAX-RELATED SHRA/TSRA ARE IN THE NORTHERN MOUNTAIN COUNTIES NOW AND WILL DEPART OVER THE NEXT HOUR OR TWO. ATTENTION WILL THEN TURN TOWARDS ACTIVITY OVER KENTUCKY...WHICH WILL ARRIVE LATER THIS MORNING. STILL HAVE HIGHER POPS OVER SOUTHEAST OHIO/NORTHWEST WEST VIRGINIA...BUT WILL NEED TO WATCH THE INITIAL ACTIVITY AS IT MAY HIT SOUTHERN AREAS FIRST. PREVIOUS DISCUSSION... VORT LOBE MOVING ACROSS NORTHERN CWA IS RESPONSIBLE FOR REMAINING SHOWERS AND STORMS...SHOWS UP ON RUC RUNS. EXPECT THESE TO MOSTLY DEPART BY 11Z...AROUND WHICH TIME SOME ACTIVITY DEVELOPING IN CENTRAL KENTUCKY MAY ARRIVE IN THE WESTERN CWA. HAVE A MINIMAL POP FOR THIS SECOND BATCH AS I AM STILL NOT CONFIDENT IT WILL REACH US. THESE ARE A WARMUP FOR THE MAIN EVENT THOUGH...A WELL-ADVERTISED SHORTWAVE IMPULSE THAT WILL CROSS THE CWA BETWEEN 15Z AND 21Z. STILL PREFER THE GFS TIMING WITH THIS FEATURE. DECENT MIDLEVEL SUPPORT WILL COMBINE WITH PWATS AROUND 1.5 INCHES TO CREATE WIDESPREAD SHOWERS AND THUNDERSTORMS. HAVE CATEGORICAL POPS FOR NW HALF OF CWA ROUGHLY...LESSER POPS TO THE SOUTHEAST. SYSTEM SHOULD BE PROGRESSIVE ENOUGH TO LIMIT HEAVY RAINFALL POTENTIAL. FIGURING AROUND A HALF INCH AS A GENERAL RULE IN SOUTHEAST OHIO WITH ISOLATED TOTALS OF 1.0 TO 1.5 INCHES. DO NOT THINK THREAT IS HIGH ENOUGH FOR A FLASH FLOOD WATCH AT THIS TIME...BUT WILL MENTION ISOLATED WATER ISSUES IN RWS/HWO. SPC HAS SLIGHT RISK FOR SEVERE TODAY ONCE AGAIN. 40-50 KNOTS OF WESTERLY MIDLEVEL FLOW AND SUFFICIENT CAPE/SHEAR FOR SOME ISOLATED SEVERE STORMS. PASSAGE OF SHORTWAVE WILL HELP TO PUSH FRONTAL BOUNDARY SOUTH TO AROUND THE MASON/DIXON LINE TONIGHT. POPS BECOME A TOUGHER CALL AS A LOT DEPENDS ON AFTERNOON DEVELOPMENT. STILL...EXPECT A DECREASING TREND OVERALL AS SHORTWAVE DEPARTS DURING THE EVENING. OVERNIGHT...H500 HEIGHTS START A SLOW RISE IN RESPONSE TO UPPER LOW TRAVERSING THE PLAINS. LIGHT WARM ADVECTION IN THE MOIST AIRMASS COULD LEAD TO SOME SCATTERED DEVELOPMENT TOWARDS 12Z. KEPT MAX TEMPS CLOSER TO BETTER-PERFORMING MET NUMBERS FOR TODAY. MORE OF A BLEND TONIGHT...BUT WENT WARMER THAN CONSENSUS IN THE MOUNTAINS. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... A BRIEF PERIOD OF RISING 500 MB HEIGHTS AND A WEAKER FLOW SHOULD HELP LOWER COVERAGE OF CONVECTION WEDNESDAY. THE SURFACE FRONT IN OHIO AND PENNSYLVANIA SHOULD ALSO BE TRYING TO RETREAT NORTH DURING THE AFTERNOON. STILL HAD TO LEAVE CHANCE POPS ESPECIALLY ACROSS THE NORTHERN AND WESTERN COUNTIES ON WEDNESDAY. FURTHER SOUTH AND EAST...INCLUDING SOUTHWEST VIRGINIA AND THE SOUTHERN MOUNTAINS...HAVE POPS EVEN DROPPING AOB 14 PERCENT WEDNESDAY EVENING. CHANCES OF RAIN START TO INCREASE IN THE WEST BY BY THURSDAY MORNING. FLOW ALSO INCREASES ON THURSDAY AHEAD OF THE APPROACHING MID LEVEL TROUGH. THE 500 MB TROUGH SPEED THROUGH OHIO VALLEY THURSDAY NIGHT INTO FRIDAY MORNING SIMILAR ON 00Z GFS/NAM AND ECMWF. YET...THE NAM APPEARS ABOUT 20 TO 30 METERS LOWER...SO MAY BE A BIT TOO STRONG. POPS INCREASE INTO LIKELY SLOWLY WEST TO EAST THURSDAY NIGHT INTO FRIDAY. SO NOT HAVE A GOOD FEEL ON THE SEVERITY ASPECT YET...BUT WOULD THINK ANY THREAT WOULD PEAK THURSDAY NIGHT. LOOKING BEYOND THE PERIODS I TRIED TO FINE TUNED HERE ...500 MB TROUGH LIFTS TO OUR NNE AND WEAKENS BEFORE THE MEMORIAL DAY WEEKEND...LEAVING US WITH MUCH WEAKER FLOW ALOFT AND SIGNS OF A MORE SUMMER PATTERN. && .LONG TERM /FRIDAY THROUGH MONDAY/... AREA OF LOW PRESSURE TO THE WEST WILL FINALLY PUSH THROUGH FRIDAY AND FRIDAY NIGHT...KEEPING SHOWERS AND THUNDERSTORMS IN THE FORECAST. YET ANOTHER SYSTEM PUSHES INTO THE REGION ON SUNDAY AND POSSIBLY ANOTHER ONE ON MONDAY IN THE NEVER ENDING ACTIVE PATTERN. && .AVIATION /12Z TUESDAY THROUGH SATURDAY/... SHOWERS/STORMS OVER THE NORTHERN WEST VIRGINIA MOUNTAINS WILL BE DEPARTING OVER THE NEXT HOUR OR SO. ADDITIONAL SHOWERS/STORMS WILL BE MOVING IN FROM THE SOUTHWEST IN ASSOCIATION WITH MIDLEVEL SHORTWAVE...WHICH CROSSES BETWEEN 15Z AND 21Z. VFR OUTSIDE OF THESE...WITH MVFR/IFR EXPECTED IN THE HEAVIER STORMS. STRONG WIND GUSTS WILL REMAIN POSSIBLE IN THE BIGGER CELLS AND ALONG ANY OUTFLOW BOUNDARIES. COVERAGE DECREASES AGAIN AFTER 00Z AS DAYTIME HEATING IS LOST. FOR NOW...STILL FORESEE VFR FOR THE MOST PART TONIGHT...AS ENOUGH CLOUDS SHOULD LINGER TO PREVENT MUCH IN THE WAY OF FOG. MORE CLEARING THAN EXPECTED COULD LEAD TO MVFR/IFR VISIBILTIES IN SOME SPOTS. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z WEDNESDAY... FORECAST CONFIDENCE: MEDIUM TO LOW. ALTERNATE SCENARIOS: TIMING OF THUNDERSTORM COMPLEXES WILL BE HIGHLY PROBLEMATIC OVER THE PERIOD...AS STORM INTERACTIONS PLAY HAVOC WITH THE MESOSCALE ENVIRONMENT. IF MORE CLEARING THAN CURRENTLY EXPECTED OCCURS TONIGHT...FOG COULD BECOME AN ISSUE. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22 EDT 1HRLY 07 08 09 10 11 12 13 14 15 16 17 18 CRW CONSISTENCY H H H H H H H M M M H H HTS CONSISTENCY M M L L L H H M M M M H BKW CONSISTENCY M M M L H H H H H H H H EKN CONSISTENCY M L M M M M M H M M M M PKB CONSISTENCY H H L L H H H M M M M M CKB CONSISTENCY H H H M M M H M M M M M AFTER 12Z WEDNESDAY... IFR POSSIBLE IN ROUNDS OF SHOWERS OR THUNDERSTORMS THROUGH THURSDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...CL NEAR TERM...CL SHORT TERM...KTB LONG TERM...SL AVIATION...CL
Hazardous weather outlook, May 24, 4:19 AM EDT, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 419 AM EDT TUE MAY 24 2011 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-250830- GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON- VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD- PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE- DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON- TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR- BARBOUR-POCAHONTAS-RANDOLPH- 419 AM EDT TUE MAY 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY INTO EARLY THIS EVENING. AGAIN THE MAIN THREAT WOULD BE WIND GUSTS. THE MOVEMENT OF THE SHOWERS TODAY WILL BEGIN TO DECREASE COMPARED TO LAST NIGHT AND EARLY TODAY. IF REPETITIVE SHOWERS HIT THE SAME COUNTIES...THE THREAT OF FLASH FLOODING ON SMALL STREAMS WOULD INCREASE. IF THAT THREAT INCREASES...A FLASH FLOOD WATCH WOULD BE POSTED FOR THE MOST VULNERABLE COUNTIES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUE FOR WEDNESDAY AND AGAIN LATE THURSDAY OR THURSDAY NIGHT. AGAIN...THE MAIN THREAT WOULD BE THE WIND GUSTS. THE THREAT OF FLASH FLOODING ON SMALL STREAMS WILL CONTINUED TO BE MONITORED WEDNESDAY INTO FRIDAY. IF THAT THREAT INCREASES...A FLASH FLOOD WATCH WOULD BE POSTED FOR THE MOST VULNERABLE COUNTIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 24, 5:07 AM EDT, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
507 AM EDT TUE MAY 24 2011
WVZ016-018-028>030-038-039-240930-
BRAXTON WV-CALHOUN WV-GILMER WV-LEWIS WV-ROANE WV-UPSHUR WV-
WEBSTER WV-
507 AM EDT TUE MAY 24 2011
AT 5 O'CLOCK...A FEW CLUSTERS OF SHOWERS AND THUNDERSTORMS WERE
MOVING EAST ACROSS ROANE...SOUTHERN CALHOUN...BRAXTON...SOUTHERN
LEWIS...INTO WEBSTER AND UPSHUR COUNTIES.
AT 5 AM...THE STRONGEST CELL WAS EAST OF LOONEYVILLE HEADING TOWARD
THE CHLOE VICINITY. ANOTHER STRONG CELL WAS JUST SOUTH OF SUTTON.
A FEW LOCATIONS COULD SEE SMALL HAIL AND WIND GUSTS TO 40 MPH FOR A
BRIEF TIME.
THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
28 AND 79.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3872 8025 3859 8057 3859 8095 3867 8103
3859 8111 3858 8126 3875 8129 3877 8127
3887 8052 3895 8023
22Special weather statement, May 24, 8:20 AM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
820 AM EDT TUE MAY 24 2011
VAZ004-WVZ033-241245-
BUCHANAN VA-MCDOWELL WV-
820 AM EDT TUE MAY 24 2011
...STRONG THUNDERSTORMS WILL AFFECT NORTHERN BUCHANAN AND
NORTHWESTERN MCDOWELL COUNTIES...
AT 817 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
BREAKS INTERSTATE PARK...MOVING EAST AT 40 MPH.
WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR BIG ROCK AROUND 830 AM...HURLEY AROUND 840 AM
AND PANTHER AROUND 850 AM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3732 8228 3733 8228 3754 8197 3751 8194
3752 8193 3752 8190 3754 8188 3753 8187
3727 8190
09Special weather statement, May 24, 8:56 AM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
856 AM EDT TUE MAY 24 2011
WVZ033-034-241330-
MCDOWELL WV-WYOMING WV-
856 AM EDT TUE MAY 24 2011
...A STRONG THUNDERSTORM WILL AFFECT MCDOWELL AND SOUTHEASTERN
WYOMING COUNTIES...
AT 856 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF
WELCH...MOVING EAST AT 40 MPH.
WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR GARY AROUND 910 AM AND MAYBEURY AROUND 920
AM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3732 8183 3749 8180 3751 8126 3747 8126
3746 8130 3742 8128 3741 8131 3732 8136
3730 8139 3727 8141 3724 8148
09Special weather statement, May 24, 9:00 AM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
900 AM EDT TUE MAY 24 2011
VAZ003-004-WVZ024-241330-
BUCHANAN VA-DICKENSON VA-MINGO WV-
900 AM EDT TUE MAY 24 2011
...STRONG THUNDERSTORMS WILL AFFECT NORTHERN DICKENSON...NORTHWESTERN
BUCHANAN AND SOUTHEASTERN MINGO COUNTIES...
AT 856 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
NORTHEAST OF PIKEVILLE TO 9 MILES SOUTH OF PIKEVILLE TO 8 MILES
NORTHEAST OF WHITESBURG...MOVING EAST AT 40 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THESE STORMS WILL BE NEAR EDGARTON AROUND 920 AM AND HAYSI AROUND 930
AM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3714 8255 3721 8255 3727 8235 3754 8198
3753 8205 3755 8208 3755 8213 3757 8214
3759 8213 3759 8187 3752 8191 3748 8200
3744 8196 3734 8203 3714 8229
09Special weather statement, May 24, 9:28 AM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
928 AM EDT TUE MAY 24 2011
VAZ003-004-WVZ033-034-241400-
BUCHANAN VA-DICKENSON VA-MCDOWELL WV-WYOMING WV-
928 AM EDT TUE MAY 24 2011
...STRONG THUNDERSTORMS WILL AFFECT BUCHANAN...NORTHERN DICKENSON...
SOUTHERN WYOMING AND WESTERN MCDOWELL COUNTIES...
AT 925 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 20 MILES
NORTHEAST OF GRUNDY TO 8 MILES NORTH OF GRUNDY TO 4 MILES NORTH OF
CLINTWOOD...MOVING EAST AT 35 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THESE STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
THESE STORMS WILL BE NEAR PANTHER AROUND 935 AM...ROSEANN AROUND 940
AM...GRUNDY AROUND 945 AM...BAILEYSVILLE AROUND 950 AM...AVONDALE
AROUND 955 AM AND BRADSHAW AROUND 1000 AM.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3716 8255 3717 8256 3721 8255 3727 8235
3754 8197 3751 8193 3758 8183 3759 8134
3738 8164 3714 8207
09The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:20 AM EDT | Special Weather Statement | RLX | Buchanan | 25 min |
| May 24, 9:00 AM EDT | Special Weather Statement | RLX | Buchanan | 30 min |
| May 24, 9:28 AM EDT | Special Weather Statement | RLX | Buchanan | 32 min |
| May 24, 1:54 PM EDT | Flash Flood Watch | RLX | Buchanan, Dickenson | 6 hr |
| May 24, 3:15 PM EDT | Special Weather Statement | RLX | Buchanan, Dickenson | 75 min |
| May 24, 4:25 PM EDT | Flash Flood Warning | RLX | Buchanan, Dickenson | 3 hr |
| May 23, 9:32 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Lincoln, Wayne | 58 min |
| May 23, 9:36 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Jackson, Kanawha, Lincoln, Mason, Pleasants and 5 more | 54 min |
| May 23, 9:58 PM EDT | Flash Flood Watch | RLX | Boone, Cabell, Jackson, Kanawha, Lincoln, Logan and 5 more | 5 hr |
| May 23, 10:34 PM EDT | Special Weather Statement | RLX | Cabell | 56 min |
| May 23, 10:51 PM EDT | Areal Flood Warning | RLX | Cabell | 114 min |
| May 23, 11:07 PM EDT | Special Weather Statement | RLX | Barbour, Braxton, Calhoun, Clay, Doddridge, Gilmer and 6 more | 83 min |
| May 23, 11:49 PM EDT | Special Weather Statement | RLX | Kanawha, Lincoln | 41 min |
| May 24, 12:18 AM EDT | Special Weather Statement | RLX | Barbour, Nicholas, Pocahontas, Randolph, Upshur, Webster | 42 min |
| May 24, 12:35 AM EDT | Special Weather Statement | RLX | Lincoln, Wayne | 40 min |
| May 24, 5:07 AM EDT | Special Weather Statement | RLX | Braxton | 23 min |
| May 24, 8:56 AM EDT | Special Weather Statement | RLX | McDowell | 34 min |
| May 24, 12:23 PM EDT | Special Weather Statement | RLX | Webster | 37 min |
| May 24, 5:59 PM EDT | Special Weather Statement | RLX | Barbour | 61 min |
| May 24, 6:24 PM EDT | Flash Flood Warning | RLX | Barbour, Harrison, Lewis, Randolph, Upshur | 2 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Severe Thunderstorm Warnings in West Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.